Illinois, 2024

Cold in Illinois, January 13 to 15, 2024

January 13 to 15, 2024 · NWS LSX · 14 events in 14 counties and zones

A very cold, Arctic air mass moved into the region in the middle of January. The combination of strong winds and very cold temperatures dropped wind chill values to dangerous levels.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A very cold, Arctic air mass moved into the region in the middle of January. The combination of strong winds and very cold temperatures dropped wind chill values to dangerous levels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jan 13, 6:01 PM CST, 2 hours 59 minutes earlier. Its key messages:

  • Dangerously cold and potentially life-threatening wind chills will continue through at least Tuesday. The most extreme wind chills of -35 to -25 F will be across central and northeastern MO as well as west-central IL tonight into Sunday morning. Elsewhere, wind chills of -15 to -25 F are forecast.
  • Snow will continue mainly along and north of the I-70 corridor this afternoon, exiting the area by early evening. Accumulations will be light but still able to produce slippery driving conditions and reduced visibility.
  • Another round of light accumulating snowfall is likely (50 to 60 percent chance) across southeastern MO Sunday evening into overnight with accumulations of around 1" in far southeastern MO.
Area forecast discussion, Jan 13, 6:01 PM CST, 2 hours 59 minutes before
Area Forecast Discussion...Updated
National Weather Service Saint Louis MO
601 PM CST Sat Jan 13 2024

.UPDATE...
Issued at 547 PM CST Sat Jan 13 2024

PoPs were updated earlier this evening to better grasp the
over-performance of the band of light to moderate snow that
continues to move through the region. Surface observations show
the snow has moved east of Columbia, Jefferson City and southeast
of Quincy in the last hour. The back edge of the steady snowfall
generally lines up from Springfield, IL to Rolla, MO. Light to
moderate snowfall will continue east and taper over the metro area
within the next 1-2 hours and 2-3 hours east of the MS River.

Where snow continues to fall, minor accumulations of around 1/2"
to perhaps locally 1" are possible. The main impact will be
reduced visibilities to around 1/2 mile and sneaky slick spots on
roadways. Temperatures have fallen 5-6 degrees behind the front
with teens and single digits rushing southeast, along with sub-
zero wind chills. Note that these temperatures render many road
treatments ineffective and will have the ability to create slick
spots regardless of being treated. Additionally, despite the
minimal amount of snow that has fallen, the fine, powdery nature
of the snow will allow it to be lofted over roadways with the
northwesterly gusts, potentially creating additional slick spots
long after snowfall has ended. While the impacts will largely
focus on extreme cold, drivers should remain cognizant of this
potential through tonight.

Maples

&&

.KEY MESSAGES...

- Dangerously cold and potentially life-threatening wind chills
  will continue through at least Tuesday. The most extreme wind
  chills of -35 to -25 F will be across central and northeastern
  MO as well as west-central IL tonight into Sunday morning.
  Elsewhere, wind chills of -15 to -25 F are forecast.

- Snow will continue mainly along and north of the I-70 corridor
  this afternoon, exiting the area by early evening. Accumulations
  will be light but still able to produce slippery driving
  conditions and reduced visibility.

- Another round of light accumulating snowfall is likely (50 to 60
  percent chance) across southeastern MO Sunday evening into
  overnight with accumulations of around 1" in far southeastern
  MO.

&&

.SHORT TERM...  (Through Late Sunday Night)
Issued at 214 PM CST Sat Jan 13 2024

A band of snow that formed from the interaction of the northwesterly
LLJ descending through Nebraska and Kansas with the 925-850
Arctic front. Observations across eastern Kansas and western
Missouri through the morning have snow light to moderate snow
within the narrow band. As the band of snow has moved into central
and eastern Missouri the areas of moderate snowfall rates
appeared to have diminished as the LLJ has weakened, leaving a
relatively narrow band of light snow. Slick conditions and
isolated accidents have been reported largely across northeast
Missouri where snow has lasted longer. The band will continue to
push through the forecast area this afternoon, and the forecast
remains on track for a narrow corridor of 1-2 inches of snow north
of I-70. Concerns remain that quickly accumulating snow will
catch motorists off guard as well as reduce visibilities through
the afternoon. The Arctic front could linger across the Missouri-
Arkansas border tonight and continue to produce light flurries
south of I-70, but the weakening LLJ will keep accumulations from
being significant.

Behind the Arctic front a renewed shot of frigid air and elevated
winds will push into the region. The resulting overnight lows will
bottom out in negative single digits to teens across most of the
forecast area and producing the coldest overnight temperatures for
the next seven days. Elevated west-northwesterly winds in the teens
(MPH), gusting into the upper 20s will combine with the very cold
temperatures to produce dangerous wind chill values across almost
the entire forecast area. Wind chill values will bottom out tomorrow
morning between -15F across southern Missouri and southwest Illinois
to -20sF along the I-70 corridor to -30s across northeast Missouri
and west-central Illinois. These conditions will be extremely
dangerous to those without adequate shelter or clothing. In these
conditions frostbite will set in between 10-30 minutes unless proper
precautions are taken.

Despite breaks or even clearing in cloud cover on Sunday, continued
cold air advection will keep temperatures bitterly cold with highs
pushing near zero across our north to the low teens across our
extreme south and most of the area in the single digits. Record
low highs are at risk of being broken, particularly at KUIN and
KCOU (see Climate Section below). It will be a terrible day to be
outside. The chance of snow returns for southern Missouri and
Illinois Sunday night as global ensemble members show a shortwave
rolling through the mid- Mississippi Valley and interacting with
weak 850mb frontogenesis across the Missouri- Arkansas border. Hi-
res ensemble guidance indicates a 60-70% chance that 0.05+" of
liquid QPF will fall along and south of the I-70 corridor, less
than 20% of ensemble members show 0.1" of liquid QPF. With the
high SLR from the strong cold 0.05" of liquid QPF translates to
around 1" of snow. While this is the most likely amount of snow to
fall Sunday, I can't rule out a locally higher amount closer to
1.5". While the amounts forecasted by the hi-res models are
possible, my expectation is that they will occur across our far
southern CWA in southeast Missouri and southern Illinois, with
lesser accumulations values to the north.

MRM

&&

.LONG TERM...  (Monday through Next Saturday)
Issued at 214 PM CST Sat Jan 13 2024

The mid-level trough will remain centered over the Hudson Bay region
through most of the remainder of the forecast period, bringing
multiple shortwaves through the mid-Mississippi Valley to produce
precipitation or bring renewed shots of cold air.

The first of these shortwaves will roll through Monday ahead of the
trough axis, aided by jet dynamics and another Arctic front to bring
a 15-30% chance for snow back to the region during the day. Less
than 20% of global ensemble members show more than 0.01" over the 24
period surrounding the snowfall, increasing confidence that while
snow will fall Monday, accumulations will be less than 0.5 inches.
The Arctic front, more easily seen in the low to mid-levels, will
push through the CWA Monday night into Tuesday as the axis of the
mid-level trough swings through the mid-Mississippi River Valley.
Bitterly cold conditions will continue through the mid-week period
when low-level WAA along the western side of a surface high will
bring an end to the extreme cold. Temperatures will warm almost 20
degrees between Tuesday and Wednesday-Thursday, and while highs
Wednesday and Thursday will still be below normal it will feel
significantly milder in comparison.

The surface high will shift out of the forecast area Wednesday at
the same time a surface low forms across the southern Plains in
response to another strengthening shortwave aloft. This low will
slide across the southern US and bring another chance for
precipitation to the region, with high confidence that precipitation
will fall as snow. Another shot of cold air is expected in the wake
of this system, but ensemble systems are not indicating it will be
as intense as the cold air currently impacting the region.

MRM

&&

.AVIATION...  (For the 00z TAFs through 00z Sunday Evening)
Issued at 535 PM CST Sat Jan 13 2024

A band of light to moderate snow is moving east-southeast through
the area this evening. Within the band, surface observations
reflect widespread 2SM visibility with pockets reduced to 1/2SM.
The back edge of the steady snow lines up from approximately
Springfield, IL southwest through Rolla, MO, where activity tapers
to light, non-impactful snow and flurries. Snow has cleared KCOU,
KJEF and KUIN, while metro terminals have another 2-3 hours to go
before improvement begins.

Once snow clears the area, wind will increase with northwest
gusts potentially lofting some of the snow given its powdery
consistency. That being said, accumulations have been minor and
shouldn't have much of an impact to visibility, but may blow
across runways on occasion.

Clouds are expected to break overnight with an improvement to VFR
from northwest to southeast. Winds will continue to gust through
mid-morning Sunday before decreasing.

Maples

&&

.CLIMATE...
Issued at 426 AM CST Sat Jan 13 2024

Climate Site Temperature Records

                         January 14
                 Record Low   Record Min High
St. Louis(KSTL):  -9 F (1881)    6 F (1881)
Columbia (KCOU): -11 F (1979)    6 F (1979)
Quincy   (KUIN): -15 F (1979)    0 F (1916)

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Wind Chill Warning until noon CST Tuesday for Audrain MO-Boone
     MO-Callaway MO-Cole MO-Lincoln MO-Moniteau MO-Montgomery MO-
     Osage MO-Pike MO-Ralls MO-Warren MO.

     Wind Chill Warning until noon CST Sunday for Crawford MO-
     Franklin MO-Gasconade MO-Jefferson MO-Saint Charles MO-
     Saint Louis City MO-Saint Louis MO-Washington MO.

     Wind Chill Advisory from noon Sunday to noon CST Tuesday for
     Crawford MO-Franklin MO-Gasconade MO-Jefferson MO-Saint
     Charles MO-Saint Louis City MO-Saint Louis MO-Washington MO.

     Wind Chill Advisory from midnight tonight to noon CST Sunday for
     Iron MO-Madison MO-Reynolds MO-Saint Francois MO-Sainte
     Genevieve MO.

     Wind Chill Warning until noon CST Tuesday for Knox MO-Lewis MO-
     Marion MO-Monroe MO-Shelby MO.

IL...Wind Chill Warning until noon CST Tuesday for Brown IL-Calhoun
     IL-Greene IL-Jersey IL-Macoupin IL-Pike IL.

     Wind Chill Warning until noon CST Sunday for Bond IL-Clinton IL-
     Fayette IL-Madison IL-Marion IL-Monroe IL-Montgomery IL-
     Saint Clair IL.

     Wind Chill Advisory from noon Sunday to noon CST Tuesday for
     Bond IL-Clinton IL-Fayette IL-Madison IL-Marion IL-Monroe
     IL-Montgomery IL-Saint Clair IL.

     Wind Chill Advisory from midnight tonight to noon CST Sunday for
     Randolph IL-Washington IL.

     Wind Chill Warning until noon CST Tuesday for Adams IL.

&&

WFO LSX
Hazardous weather outlook, Jan 13, 2:23 PM CST, 6 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
223 PM CST Sat Jan 13 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-142030-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
223 PM CST Sat Jan 13 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Dangerously cold wind chill values are expected tonight across the
entire area prompting the issuance of a Wind Chill Warning through
tomorrow morning. The lowest values are expected across central and
northeast Missouri and west-central Illinois.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Dangerously cold wind chills are anticipated to persist through
Tuesday.

Light accumulating snow is likely Sunday evening into night across
southeastern Missouri.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MRM

In the hours before

Local storm report, Jan 13, 7:31 PM CST, 1 hour 29 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
731 PM CST Sat Jan 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     Snow             Staunton                39.01N 89.79W
01/13/2024  M0.4 inch        Macoupin           IL   Trained Spotter

&&

MRB
Local storm report, Jan 13, 7:42 PM CST, 1 hour 18 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
742 PM CST Sat Jan 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     Snow             1 WNW Swansea           38.55N 90.01W
01/13/2024  M0.5 inch        St. Clair          IL   Trained Spotter

&&

MRB
Local storm report, Jan 13, 8:12 PM CST, 48 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
812 PM CST Sat Jan 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     Snow             3 NNE Lemay             38.56N 90.26W
01/13/2024  E0.3 inch        St. Louis City     MO   Public

&&

MRB
Local storm report, Jan 13, 8:13 PM CST, 47 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
813 PM CST Sat Jan 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     Snow             1 N Weldon Spring       38.73N 90.65W
01/13/2024  M0.3 inch        St. Charles        MO   NWS Employee

&&

MRB
Local storm report, Jan 13, 8:26 PM CST, 34 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
826 PM CST Sat Jan 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     Snow             Desloge                 37.87N 90.52W
01/13/2024  M0.3 inch        St. Francois       MO   Trained Spotter

&&

Maples
Local storm report, Jan 13, 8:57 PM CST, 3 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
857 PM CST Sat Jan 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 PM     Snow             2 SSW Mitchell          38.75N 90.10W
01/13/2024  E1.0 inch        Madison            IL   Trained Spotter

&&

MRB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Adams

When
January 13, 9:00 PM CST to January 15, 8:00 AM CST
Where
Adams forecast zone
Reported by
ASOS
Coordinates
39.988, -91.188 (the zone’s center; the record gives no point)

Wind chill values dropped to as low as 37 below zero with the coldest values during the nighttime hours.

Cold/Wind Chill, Brown

When
January 13, 9:00 PM CST to January 15, 9:00 AM CST
Where
Brown forecast zone
Reported by
ASOS
Coordinates
39.962, -90.750 (the zone’s center; the record gives no point)

Wind chill values dropped to as low as 39 below zero with the coldest values during the nighttime hours.

Cold/Wind Chill, Pike

When
January 14, 12:00 AM CST to January 15, 9:00 AM CST
Where
Pike forecast zone
Reported by
ASOS
Coordinates
39.623, -90.886 (the zone’s center; the record gives no point)

Wind chill values dropped to as low as 35 below zero with the coldest values during the nighttime hours.

Cold/Wind Chill, Calhoun

When
January 14, 1:00 AM CST to January 15, 9:00 AM CST
Where
Calhoun forecast zone
Reported by
ASOS
Coordinates
39.169, -90.667 (the zone’s center; the record gives no point)

Wind chill values dropped to as low as 34 below zero with the coldest values during the nighttime hours.

Cold/Wind Chill, Greene

When
January 14, 1:00 AM CST to January 15, 10:00 AM CST
Where
Greene forecast zone
Reported by
ASOS
Coordinates
39.356, -90.390 (the zone’s center; the record gives no point)

Wind chill values dropped to as low as 35 below zero with the coldest values during the nighttime hours.

Cold/Wind Chill, Macoupin

When
January 14, 1:00 AM CST to January 15, 12:00 PM CST
Where
Macoupin forecast zone
Reported by
ASOS
Coordinates
39.261, -89.924 (the zone’s center; the record gives no point)

Wind chill values dropped to as low as 37 below zero with the coldest values during the nighttime hours.

Cold/Wind Chill, Jersey

When
January 14, 2:00 AM CST to January 15, 10:00 AM CST
Where
Jersey forecast zone
Reported by
ASOS
Coordinates
39.086, -90.357 (the zone’s center; the record gives no point)

Wind chill values dropped to as low as 33 below zero with the coldest values during the nighttime hours.

Cold/Wind Chill, Montgomery

When
January 14, 4:00 AM CST to January 15, 10:00 AM CST
Where
Montgomery forecast zone
Reported by
ASOS
Coordinates
39.231, -89.479 (the zone’s center; the record gives no point)

Wind chill values dropped to as low as 35 below zero with the coldest values during the nighttime hours.

Cold/Wind Chill, Madison

When
January 14, 4:00 AM CST to January 15, 9:00 AM CST
Where
Madison forecast zone
Reported by
ASOS
Coordinates
38.830, -89.905 (the zone’s center; the record gives no point)

Wind chill values dropped to as low as 28 below zero with the coldest values during the nighttime hours.

Cold/Wind Chill, Bond

When
January 14, 5:00 AM CST to January 15, 8:00 AM CST
Where
Bond forecast zone
Reported by
ASOS
Coordinates
38.887, -89.436 (the zone’s center; the record gives no point)

Wind chill values dropped to as low as 28 below zero with the coldest values during the nighttime hours.

Cold/Wind Chill, Fayette

When
January 14, 6:00 AM CST to January 15, 8:00 AM CST
Where
Fayette forecast zone
Reported by
ASOS
Coordinates
39.000, -89.024 (the zone’s center; the record gives no point)

Wind chill values dropped to as low as 25 below zero with the coldest values during the nighttime hours.

Cold/Wind Chill, Monroe

When
January 14, 6:00 AM CST to January 15, 8:00 AM CST
Where
Monroe forecast zone
Reported by
ASOS
Coordinates
38.279, -90.177 (the zone’s center; the record gives no point)

Wind chill values dropped to as low as 26 below zero with the coldest values during the nighttime hours.

Cold/Wind Chill, St. Clair

When
January 14, 7:00 AM CST to January 15, 8:00 AM CST
Where
St. Clair forecast zone
Reported by
ASOS
Coordinates
38.470, -89.928 (the zone’s center; the record gives no point)

Wind chill values dropped to as low as 26 below zero with the coldest values during the nighttime hours.

Cold/Wind Chill, Clinton

When
January 14, 8:00 AM CST to January 15, 8:00 AM CST
Where
Clinton forecast zone
Reported by
ASOS
Coordinates
38.607, -89.422 (the zone’s center; the record gives no point)

Wind chill values dropped to as low as 25 below zero with the coldest values during the nighttime hours.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1150434, 1150435, 1150436, 1150437, 1150438, 1150439, 1150440, 1150441, 1150442, 1150443, 1150444, 1150445, 1150446, 1150447.